Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Columbia, SC

April 19, 2013Clarendon County, Orangeburg County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2013, 6:15 PM EDT for Clarendon County, Orangeburg County, Sumter County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2013, 6:15 PM EDT (22:15 UTC)
Expired
Apr 19, 2013, 7:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:54 PM EDTTSTM WND DMG1 Ene Eutawville, SCHIGHWAY PATROL REPORTED TREES DOWN AT 157 BROKEN ARROW RD AND TABERNACKLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 12:37 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS52 KCAE 192215
SVRCAE
SCC027-075-085-192300-
/O.NEW.KCAE.SV.W.0029.130419T2215Z-130419T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEAR HARTSVILLE TO NEAR BOWMAN AND MOVING NORTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON...MANNING
  AND HOLLY HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3377 7999 3372 7997 3350 8009 3344 8015
      3344 8022 3330 8025 3326 8031 3325 8043
      3333 8051 3319 8078 3356 8054 3354 8051
      3359 8052 3400 8026 3400 8019 3396 8017
      3403 8001 3401 7991 3394 7997 3387 7988
TIME...MOT...LOC 2213Z 239DEG 39KT 3426 7993 3332 8051

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:22 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 19, 5:22 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT FRI APR 19 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON INTO
EARLY SATURDAY...PROVIDING SHOWERS AND THUNDERSTORMS. COOL HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE FORECAST
AREA WITH TORNADO WATCH 130 FOR THE NORTHERN MIDLANDS THROUGH 9 PM
AND THE REMAINDER OF THE AREA UNDER SEVERE THUNDERSTORM WATCH 129
THROUGH 8 PM. CURRENT WSR-88D IMAGERY SHOWS THE MAIN CONVECTIVE
LINE ACROSS THE EASTERN MIDLANDS AND BEGINNING TO EXIT THE CSRA.
COLD FRONT IS CURRENTLY MOVING INTO THE UPSTATE AND WILL MOVE INTO
THE WESTERN MIDLANDS LATE THIS EVENING/EARLY TONIGHT...THEN
OFFSHORE BY BY DAYBREAK. THIS WILL KEEP SHOWERS AND SOME
THUNDERSTORMS OVER THE AREA FOR THE NEXT SEVERAL HOURS WITH
CHANCES DIMINISHING OVERNIGHT. WITH THE EXTENSIVE CLOUD COVER
OVERNIGHT TEMPERATURES WILL DEPEND ON THE COLD AIR ADVECTION
MOVING INTO THE AREA. THIS WILL ALLOW TEMPERATURES TO DROP IN THE
UPPER 40S OVER THE WESTERN MIDLANDS AND CSRA WITH LOWER 50S IN THE
EASTERN MIDLANDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH AND BRING COOLER DRIER AIR IN BY
SATURDAY MORNING THROUGH SATURDAY AS HIGH PRESSURE BUILDS
EASTWARD. STAYED NEAR/JUST BELOW CONSENSUS FOR TEMPERATURES ON
SATURDAY AND NEAR CONSENSUS FOR SATURDAY NIGHT AS TEMPERATURES
COOL TO BELOW NORMAL READINGS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER TROUGH TO SHIFT EAST...WHILE ADDITIONAL UPPER ENERGY MOVES
ACROSS THE SE CONUS. STRONG HIGH PRESSURE CENTER TO BUILD INTO NEW
ENG...RIDGING DOWN INTO OUR REGION. GFS/ECMWF CONTINUE TO INDICATE
FRONT STALLING OFFSHORE WITH LOW PRESSURE DEVELOPING ALONG IT...AND
SLOWLY RIDING NE. MODELS INDICATE INCREASING ISENTROPIC LIFT AND
MOISTURE SPREADING BACK INTO OUR REGION FROM THE EAST. WITH WEDGE
CONDITIONS DEVELOPING HAVE INCREASED THE POPS SLIGHTLY FOR SUNDAY
NIGHT INTO MONDAY WITH HIGHEST POPS AT CHANCE FOR NOW. EXPECT
RAINFALL AMOUNTS TO BE ON THE LOW SIDE. MODEL ENSEMBLES SHOWING
QUITE A SPREAD ON TEMPERATURES AND PRECIPITATION...SO CONFIDENCE
NOT HIGH ENOUGH AT THIS TIME TO RAISE POPS. IT APPEARS WEDGE
WILL SLOWLY WEAKEN TUE/TUE NT...AS SURFACE LOW AND UPPER TROUGH
DEPART TO THE NE...AND A FRONT APPROACHES FROM THE WEST WEDNESDAY
INTO WEDNESDAY NIGHT. BOTH GFS/ECMWF INDICATE THE FRONT TO AFFECT
US WED/WED NT...HOWEVER AT THIS TIME APPEARS THE GFS IS THE FASTER
OF THE TWO MODELS. BY THURSDAY AND FRIDAY...HIGH PRESSURE WILL ONCE
AGAIN BUILD IN FROM THE WEST. TEMPERATURES THROUGH THE PERIOD WILL
GENERALLY BE BELOW NORMAL THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT APPROACHING THE MIDLANDS AND CSRA AT 21Z. BROKEN LINE
OF THUNDERSTORMS WILL MOVE THROUGH THE CAE/CUB AND OGB TERMINALS
DURING THE 21Z-22Z HOUR. THUNDERSTORMS HAVE MOVED NORTHEAST OF
THE AGS AND DNL TERMINALS. CEILINGS MAINLY VFR EXCEPT BRIEF MVFR
IN THUNDERSTORMS AND HEAVY RAIN. GRADIENT WIND GUSTS APPEAR TO BE
DECREASING AND EXPECT THIS TREND TO CONTINUE. FRONT WILL PUSH EAST
OF THE AREA DURING THE EVENING WITH IMPROVING CONDITIONS.

EXTENDED AVIATION OUTLOOK...SOME CIG/VSBY RESTRICTIONS POSSIBLE
SUNDAY NIGHT INTO MONDAY AS A STALLED FRONT OFF THE ATLANTIC COAST
MAY SPREAD CLOUDS AND SOME PRECIPITATION BACK INTO THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Apr 19, 6:14 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 PM EDT FRI APR 19 2013

GAZ040-063>065-077-SCZ018-025>028-030-031-035>038-041-202215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
614 PM EDT FRI APR 19 2013

...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-029-202215-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEE-
614 PM EDT FRI APR 19 2013

...TORNADO WATCH 130 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE
PRODUCING DAMAGING WINDS...HAIL AND POSSIBLY TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 19, 5:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT FRI APR 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     2 NNW CHERRYVALE        33.98N 80.47W
04/19/2013  M82 MPH          SUMTER             SC   ASOS

            SHAW AIR FORCE BASE ASOS REPORTED A WIND
            GUST OF 82 MPH.

&&

IRIS SYSTEM
Local storm report, Apr 19, 5:32 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 N PAGELAND            34.79N 80.39W
04/19/2013                   CHESTERFIELD       SC   911 CALL CENTER

            DISPATCH REPORTED A COUPLE OF TREES DOWN ON JUNIPER ROAD.

&&

SJN
Local storm report, Apr 19, 5:37 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT FRI APR 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 WSW DALZELL           34.01N 80.44W
04/19/2013                   SUMTER             SC   PUBLIC

            NUMEROUS TREES DOWN AROUND THE DALZELL AREA.
            WIND ESTIMATED AROUND 80 MPH.

&&

IRIS SYSTEM
Local storm report, Apr 19, 5:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT FRI APR 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     1 NNW DENMARK           33.33N 81.14W
04/19/2013                   BAMBERG            SC   911 CALL CENTER

            DISPATCH REPORTED TREES DOWN ACROSS RAILROAD
            TRACKS ON CHARLESTON AUGUSTA ROAD AND
            CAROLINA HWY.

&&

IRIS SYSTEM
Local storm report, Apr 19, 5:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT FRI APR 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             9 SSW BISHOPVILLE       34.09N 80.29W
04/19/2013  E0.88 INCH       LEE                SC   PUBLIC

            PUBLIC REPORTED DIME TO NICKEL SIZE HAIL.

&&

IRIS SYSTEM
Local storm report, Apr 19, 6:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     1 S SUMTER              33.93N 80.39W
04/19/2013                   SUMTER             SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED TREES DOWN ON BOTH SIDES OF HWY
            521 JUST SOUTH OF SUMTER NEAR FRIERSON ROAD.

&&

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:20 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more17 hr
Apr 19, 2:47 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Fairfield, Lexington, McCormick and 2 more43 min
Apr 19, 2:51 PM EDTSevere Thunderstorm WarningCAEMcCormick24 min
Apr 19, 3:22 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Apr 19, 3:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Richland35 min
Apr 19, 4:05 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Fairfield, Lexington, McCormick and 3 more40 min
Apr 19, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield14 min
Apr 19, 4:46 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee, Richland, Sumter44 min
Apr 19, 4:50 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster55 min
Apr 19, 4:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Lexington, Orangeburg, Richland48 min
Apr 19, 5:36 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lee, Orangeburg and 2 more39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.